Severe sinus bradycardia associated with favipiravir in a CO
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
This case describes favipiravir-associated significant bradycardia, which could be dose-dependent. Favipiravir should be considered a possible cause of unexplained sinus bradycardia. Further large studies are needed to confirm this observation.

A 52-year-old woman, without known chronic illnesses, presented to our hospital with a five-day history of fever, fatigue, dry cough, and progressive shortness of breath. Chest X-ray showed bilateral patchy infiltrates concerning viral pneumonia. Polymerase chain reaction (PCR) of the nasopharyngeal swab was positive for SARS-COV-2. She was admitted as a case of COVID-19 pneumonia.

The patient was started on COVID-19 pneumonia treatment according to the local guidelines in Qatar, which contained oral favipiravir 1600 mg twice per day for 1 day then 600 mg twice per day, oral doxycycline 100 mg twice daily, intravenous dexamethasone 8 mg daily, paracetamol as needed for fever, and metoclopramide as needed for nausea (received only one dose on admission). During hospitalization, the patient became afebrile. The next day (day 2 post-admission), the patient developed bradycardia, and her heart rate started to drop, reaching 30/min, although she was awake and anxious about the heart rate number and not able to sleep. However, the patient denied any bradycardia-related symptoms. Electrocardiogram (ECG) showed sinus bradycardia.

Serial troponin tests were negative, and other laboratory tests including electrolytes were generally within the normal range as demonstrated in Table 1. As the patient was asymptomatic, she was kept on cardiac monitoring under close observation. We suspected that bradycardia is a side effect of her medications.

Dexamethasone and metoclopramide were suspended. However, her heart rate remained between 40 and 50/min. Favipiravir was suspended on day four due to elevated transaminases, and dexamethasone was resumed. Subsequently, we noticed that her heart rate started to increase gradually until it reached 72/min on day six, then stabilized between 60 and 80 beats/min. Later, the patient had Holter monitoring which was unremarkable for any arrhythmia or conduction abnormalities. Echocardiography and stress test were normal as well. Hence, the diagnosis was sinus bradycardia probably induced by favipiravir.

Source: https://onlinelibrary.wiley.com/doi/10.1002/ccr3.4566?af=R
Like
Comment
Share